Testosterone Injections for Women with Low T: Do they cause hair loss?

Treating Low T in Women: Is there a risk of hair loss?

In men, it’s clear that testosterone supplementation can cause hair loss in men with underlying or existing androgenetic hair loss. The reality for some is that we don’t know all the answers. However, a 2012 study looked at the effect of subcutaneous testosterone supplementation in 76 women with low testosterone who also had concerns about hair loss. 63 % of these women noted an improvement in their hair density with testosterone supplementation. Hair loss per se was not side effect. 93 % developed increased hair on the face as one of the side effects of the testosterone treatments.

low T

Low T in Women: Talking to your Physician

There are many symptoms of low testosterone in women. These include

Hot flushes
Insomnia
Depressed mood
Irritability
Fatigue
Memory Loss
Headaches
Vaginal dryness
Sexual problems

If testosterone levels are low, I encourage discussion with one's physician. For now, it seems that the risk for hair loss in most women with low testosterone is quite low. Whether adding anti androgens to block DHT is helpful for protecting hair is not know. We know antiandrogens seem to help men with hair loss who use anabolic type steroids.

 

Conclusion

This is an important study. It provides some guidance for symptomatic women with low testosterone who are considering testosterone supplementation. This study does not rule out the possibility of hair loss but certainly indicates that the risks for hair loss are low - most should actually experience an improvement. 

 

Reference

Glaser RL et al. Improvement in scalp hair growth in androgen-deficient women treated with testosterone: a questionnaire study. Br J Dermatol. 2012.


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Whistler office at 604.283.1887



Share This
-->